Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Hi all, from a new poster but not-so-new "lurker"
smile.png


I'm Shari from California. My IBS is the mixed kind; I think the term is IBS-M ? Fortunately I don't always have issues, but when I do have issues, sometimes they involve diarrhea & sometimes they involve constipation.

There's a semi-long backstory to my question, but I humbly hope you'll read it, not only because I'm hoping to get some answers, but also, I'm equally hoping to HELP other women possibly avoid the awful problem I caused for myself!

My question is whether anyone has noticed that changing one's birth control pill "formula" has changed the state of their IBS? I was on one type of BC pill for many years w/ no problems. However, I decided in May 2014 to switch to a different BC pill formula when I learned my current one might be partly behind my hair loss (which is also partly due to genetics and partly due to a cascade of extreme stress in recent years related to me moving to a different city, my dad dying, and me getting married).

LITERALLY within just 1 or 2 days of starting the new pill regimen, my IBS went off the deep end!
ohmy.png
I had diarrhea almost every morning. After a few days it improved to near-diarrhea, but it still sucked. I would wake up and had to practically run to the bathroom within 5 minutes of waking up because my intestines would start roiling. It was the STRANGEST thing!

It didn't matter what foods I did, or did not eat, the night before. I NEVER, ever was like that previously, so I attribute it to the different hormone balance in the new pills, as I know hormones can affect IBS, w/ estrogen being more likely to cause diarrhea and progestins/progesterone more like to cause constipation (if I recall right?) I've heard that having a bowel movement within a short time of waking up is called the "morning rush" & is very common in folks with IBS, although it's not necessarily loose bowels but just the urge to have a BM in general.

Eventually thru trial and error I learned that if I took 1/2 to a whole Imodium (loperamide) at bedtime, 1 dicyclomine (Benyl) at bedtime and 1 dicyclomine in the middle of the night when I woke up to pee, I could lessen the "morning rush" but it didn't seem healthy to have to do that. Over the course of many weeks, things improved such that I could skip the loperamide & just rely on the dicyclomine. And the near-diarrhea improved to just loose stools, then softer-than-normal stools. But I was still very unhappy because (1) the "morning rush" made it almost impossible to ever sleep late on mornings when I didn't have to be somewhere because after my bathroom trip, I was too awake to fall back to sleep, which eventually caused sleep deprivation over time; and (2) my husband sometimes likes to spontaneously make love in the morning when we wake up and my problem totally ruined that mood (sorry for the TMI). *blush*

I decided to QUIT that BC pill formulation after 2 or 3 months and go back to my old one, which I was very happy with. This was due not only to the IBS but also because the new formulation gave me the equivalent of morning sickness, except it would happen on & off throughout the day or night. I HATED it. I've a naturally fast metabolism so the weeks of not feeling like eating much food made me drop an unhealthy amount of weight, but when you're queasy it's hard to eat. The queasiness went away almost immediately, I started eating better and gaining weight. However, the IBS didn't seem ready to respond yet.
sad.png
I still had "morning rushes" most mornings, and they were usually loose or soft. Also, I think I forgot to mention this before, I'd also typically have another BM toward the end of the day, which was also NOT how I used to be before the hormone switch.

Over the course of MANY months, this issue started getting VERY SLIGHTLY improved, but the pace was literally as slow as a snail. I honestly wondered how on earth it was possible to "break" one's intestines simply by changing hormonal birth control for just a few damn months!? I just didn't understand. And this was despite taking probiotic supplements, using digestive enzymes to help me w/ problem foods, drinking chamomile tea, and taking dicyclomine. I wanted to also see a chiropractor because I've heard time & again that their adjustments can work AMAZINGLY well for many folks w/ IBS, but due to my husband being laid off from work and me having a low-paying job, I couldn't afford a chiro.

Last month, February 2015, was finally when I could say that the issue had mostly (tho not completely) resolved. I suppose I should knock on a piece of wood, eh?
wink.png
Seriously, tho, should it really have taken 8 freaking months for my intestines to get back to normal?? Is it normal for a person w/ IBS to have their intestines stay "aggravated" for months & months AFTER QUITTING the offending agent (in this case, the hormonal birth control?) It seems like a very extreme and illogical response from my innards, but I guess they often have a life of their own. I'm just thankful that someone they did indeed "find their way back" to near-normal!
smile.png


I'd love to hear your thoughts, advice, tips, explanations, etc. (basically anything you wish to share)! And I REALLY hope no one has to go thru what I went thru!

Cheers,

Shari
 

·
Dietitian
Joined
·
99 Posts
Hmmm... it's hard to say for sure why you had this response just by switching forms of BC. I will say that any hormonal contraceptives in general can cause some issues in the body. BC messes with gut flora, which can cause all kinds of nasty things, including candida overgrowth (here's an article I wrote about candida if you want to know more about it). BC can also deplete you of a bunch of different nutrients and lower your immune function. I wonder if the switch just caused extra stress in general that your body had a hard time recovering from (or aggravated the issues that BC tends to cause in general?)? Tough call.

(BTW, no judgement on the BC - I was on it for several years myself. It's almost expected that women of childbearing age are on it or will be on it at some point, but unfortunately, most people don't know about the negatives of it. I stopped using it probably 5 years or so ago and have personally felt much better in general since I stopped.)
 

·
Registered
Joined
·
84 Posts
scaryshari hi, wow, what a terrible experience for you!

I don't take BC, my short experience with it was not good, I felt like all the color drained out of my life! I did not feel like myself, it was awful! It is not easy to have a healthy, relaxed and spontaneous, and might I say-child free- experience when not on some form of it however. We have managed...

My thought for you having this experience, and Mandynic might even know if this could be validated in any way or not- is that some of the newer BC pills out there, also have a mild antidepressant in them, or serotonin uptake in them to help with mood swings. In people who already have plenty of serotonin, this boost can cause D, some studies have shown that IBS-D folks have a little too much serotonin going on, while us IBS-C folks don't have enough. If you have a fast metabolism as you said, already working for you, you definitely don't need anything else stimulating more speed there.

Just a thought...

If your old birth control is working for you, and you really want to stay on it, there are things you can do to help combat some of the bad effects that it can have for you, such as hair loss, you can take a good quality B-Complex supplement, that is a huge one, BC really leach the body of B vitamins, folic acid is what helps your hair and nails to grow and be strong.

As mandynic said as well, if they can change your gut flora, you may want to look into balance there as well, those flora also help you absorb your vitamins.

Vitamin C and sunshine are great for your skin and hair as well, so don't over do it on the sun screen.

Glad you are feeling better scaryshari, do lots of research for yourself now, and thank you for the good post!

Best wishes,
 

·
Registered
Joined
·
17 Posts
Hi, Although, it is possible that a change birth control pills could in some ways affect IBS, I think research about it has not proven yet. It is needed also to clarify first the influence of this hormone in IBS because if we could notice a change or using BC could also affect our body and even our moods.
 
1 - 4 of 4 Posts
Top